Wisconsin, 2024Flash Flooding in Wisconsin, August 1, 2024
August 1, 2024 · NWS GRB · 3 events in 3 counties and zones
A slow moving low pressure system tracked across Wisconsin during the afternoon hours on Thursday (8/1). Showers and thunderstorms developed in a very moist airmass leading to small hail, gusty winds, and very heavy rain along across portions of central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving low pressure system tracked across Wisconsin during the afternoon hours on Thursday (8/1). Showers and thunderstorms developed in a very moist airmass leading to small hail, gusty winds, and very heavy rain along across portions of central Wisconsin. As much as 3 to 5 inches of rain fell across this region during the afternoon, causing flash flooding and road closures across portions of Marathon, Wood, and Waushara counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 1, 11:51 AM CST, 1 hour 29 minutes earlier. Its key messages:
- Thunderstorms are possible at times today and tonight. A few storms may become strong to severe this afternoon and evening. However, heavy rainfall and localized flooding will be the main concern.
- Above normal temperatures are expected to continue through Saturday. A cold front will then move through the area Saturday night into Sunday morning, returning temperatures closer to normal early next week.
- Storm chances will return at times from Saturday night through Tuesday. It is possible that a MCS moves across the southern half of Wisconsin Monday night and Tuesday.
Area forecast discussion, Aug 1, 11:51 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1251 PM CDT Thu Aug 1 2024
Updated aviation portion for 18Z TAF issuance
.KEY MESSAGES...
- Thunderstorms are possible at times today and tonight. A few
storms may become strong to severe this afternoon and evening.
However, heavy rainfall and localized flooding will be the
main concern.
- Above normal temperatures are expected to continue through
Saturday. A cold front will then move through the area Saturday
night into Sunday morning, returning temperatures closer to
normal early next week.
- Storm chances will return at times from Saturday night through
Tuesday. It is possible that a MCS moves across the southern
half of Wisconsin Monday night and Tuesday.
&&
.DISCUSSION...
Issued at 334 AM CDT Thu Aug 1 2024
Short Term...Today...Tonight...and Friday
An area of showers and thunderstorms across western Wisconsin will
continue to weaken as it moves east towards central Wisconsin this
morning. Additional showers and thunderstorms are expected this
afternoon into this evening as a negatively tilted mid-level PV
anomaly tracks southeast through Wisconsin. Some of these storms
could be strong to severe as SBCAPEs will rise to around 2 J/g.
Heavy rainfall is also possible as PWATs soar to 1.5 to 1.9
inches. Some Flash Flooding will be possible as one hour Flash
Flood Guidance is only 1 to 2 inches today across central and
east-central Wisconsin with the probability of reaching an inch in
one hour at 30 to 50 percent under any thunderstorms that develop
across this area this afternoon.
Abundant cloud cover across the region will keep temperatures a
bit cooler today, with highs in the lower to middle 80s, as dew
points remain high from 66 to 71 degrees.
Any thunderstorms should end later this evening as the
aforementioned shortwave exits the region, with quiet weather and
some patchy fog expected later tonight. Lows tonight will remain
warm, mainly in the 60s.
High pressure will build in across the upper Mississippi Valley on
Friday, which should keep the area dry. Despite some MUCAPEs
building to around 1 J/g on Friday afternoon, model soundings show
a capping inversion in place across the western Great Lakes.
Therefore, will keep precipitation out of the forecast. Highs on
Friday are expected to soar back into the middle to upper 80s
across the region. The warm temperatures, when combined with dew
points near or around 70, will cause Heat Index values to rise to
around 90 or the lower 90s across central, east-central, and
northeast Wisconsin away from the lake.
Long Term...Friday Night Through Wednesday
500mb ridge across the southwest United States with a deepening
trough across eastern North America early next week will result
in a west-northwest flow pattern. Above normal temperatures will
continue on Saturday before temperatures return closer to normal
during the first half of next week.
For Friday night and Saturday, dry conditions are expected as high
pressure prevails. Late in the day Saturday, a cold front will
approach from the northwest. This feature is expected to move
across the area Saturday night into Sunday, resulting in the
chances of showers and storms. Timing of the front is not ideal
for severe weather being late at night across northern Wisconsin,
but will need to watch this feature in the next day or two. The
front is expected to sag south of the area on Sunday. There is
still enough instability around for a continued chance of showers
and thunderstorms Sunday despite the front being to the south.
Questions arise Sunday night into Monday on how far south the
front will sink. The Canadian and GFS model sink the front far
enough south late Sunday night into Monday to bring dry conditions
to the area. The latest ECMWF also support this solution, thus
confidence is growing for a dry period late Sunday night into
Monday morning.
The models diverge on the frontal position Monday night into
Tuesday with the latest GFS model run keeping precipitation well
south of the forecast area. The ECMWF and Canadian model are in
better agreement with an MCS moving across the southern half of
the state, although the Canadian and the ECMWF model have shifted
a little further south tonight compared to last night. On Tuesday
morning, any lingering showers and storms will exit the area as
high pressure builds into the region Tuesday afternoon and
Wednesday, resulting in mainly dry weather.
&&
.AVIATION...for 18Z TAF Issuance
Issued at 1250 PM CDT Thu Aug 1 2024
An upper level disturbance will move across Wisconsin today and
bring scattered showers and thunderstorms this afternoon and
evening. VFR ceilings are expected outside of any convective
activity. Some clearing is possible late tonight, with mostly
clear skies and good flying weather Thursday.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION.....Kurimski/Eckberg
AVIATION.......RDM
Hazardous weather outlook, Aug 1, 2:35 AM CST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
335 AM CDT Thu Aug 1 2024
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-020845-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
335 AM CDT Thu Aug 1 2024
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Today and Tonight
Strong to severe storms will be possible this afternoon and
evening, mainly along and south of Highway 29. Heavy rainfall and
localized flooding will be the main concerns. A few storms could
could contain damaging winds and hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
On and off storm chances return Saturday night through Tuesday.
Stronger storms may be possible Monday night into Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report any instances of hail, wind
gusts over 40 mph, and heavy rain/flooding through this evening.
LMZ521-522-541>543-020845-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
335 AM CDT Thu Aug 1 2024
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Today and Tonight
Thunderstorms will be possible at times this afternoon and
evening. A few of the storms could contain strong gusty winds
and hail. Waves may also be higher in and near thunderstorms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Periodic storm chances then return Sunday through Tuesday. Any
storms during this time may pose a threat to mariners.
Kurimski/Eckberg
In the hours before
Special weather statement, Aug 1, 8:17 AM CST, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Green Bay WI
917 AM CDT Thu Aug 1 2024
WIZ037-011445-
Waupaca WI-
917 AM CDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN WAUPACA COUNTY THROUGH
945 AM CDT...
At 916 AM CDT, Doppler radar was tracking a strong thunderstorm over
Chain O' Lakes-King, or over Waupaca, moving north at 15 mph.
HAZARD...Wind gusts up to 40 mph. Brief, torrential rains.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waupaca, Hartman Creek State Park, Chain O' Lakes-King, Weyauwega,
Manawa, Iola, King, Sheridan, Scandinavia, and Ogdensburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4429 8923 4450 8923 4466 8918 4455 8881
4424 8901 4424 8906
TIME...MOT...LOC 1416Z 199DEG 14KT 4436 8913
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RDMSpecial weather statement, Aug 1, 9:42 AM CST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1042 AM CDT Thu Aug 1 2024
WIZ031-037>039-049-011615-
Calumet WI-Waupaca WI-Shawano WI-Outagamie WI-Brown WI-
1042 AM CDT Thu Aug 1 2024
...THUNDERSTORMS WITH VERY HEAVY RAIN WILL IMPACT SOUTHWESTERN
BROWN...NORTHEASTERN CALUMET...NORTHEASTERN WAUPACA...OUTAGAMIE AND
CENTRAL SHAWANO COUNTIES THROUGH 1115 AM CDT...
At 1041 AM CDT, Doppler radar was tracking thunderstorms along a
line extending from 8 miles southeast of Clintonville to near
Brillion. Movement was north at 20 mph.
HAZARD...Very heavy rain and wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Appleton, Kaukauna, Little Chute, Kimberly, Brillion, and Black
Creek around 1045 AM CDT.
Other locations impacted by these storms include Nichols, Mackville,
Leeman, Little Rapids, Morrison, Freedom, Wolf River Bottoms Wildlife
Area, Askeaton, Twelve Corners, and Five Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4409 8810 4449 8873 4476 8866 4431 8793
4424 8798 4424 8804 4416 8804
TIME...MOT...LOC 1541Z 188DEG 17KT 4451 8865 4413 8810
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RDMSpecial weather statement, Aug 1, 12:15 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Green Bay WI
115 PM CDT Thu Aug 1 2024
WIZ030-035-011900-
Wood WI-Marathon WI-
115 PM CDT Thu Aug 1 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WOOD AND
SOUTHWESTERN MARATHON COUNTIES THROUGH 200 PM CDT...
At 114 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Marshfield, or 21 miles northeast of Neillsville,
moving north at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marshfield and Spencer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4482 9026 4478 9007 4462 9014 4465 9032
4468 9032
TIME...MOT...LOC 1814Z 199DEG 12KT 4469 9020
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MPCFlash Flood, Wood
- When
- August 1, 1:20 PM CST to 2:20 PM CST
- Where
- Wood County, 1.2 mi NW of Marshfield to 0.17 mi NW of Marshfield
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.680, -90.190
Heavy rain caused flash flooding along Highway 13 and County V in northwestern Wood County.
Flash Flood, Marathon
- When
- August 1, 3:00 PM CST to 3:45 PM CST
- Where
- Marathon County, 3.75 mi SSW of Schofield to 3.9 mi E of Schofield
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 44.849, -89.624
Heavy rain caused flash flooding in Schofield and Rothschild in central Marathon County. Many roads were closed due to standing and flowing water.
Flash Flood, Waushara
- When
- August 1, 3:25 PM CST to 5:25 PM CST
- Where
- Waushara County, 3.76 mi SSW of Coloma Muni Arpt to 3.53 mi SSW of Coloma Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.020, -89.600
Heavy rain caused flash flooding and a road closure at County V and state route 21 in western Waushara County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 1 to 31, 2024$100 million · 1 event
- Wildfire in Washington, August 1 to 19, 2024$35 million · 1 event
- Wildfire in Colorado, August 1 to 4, 20241 death · 1 event
- Heat in California, August 1, 20241 death · 1 event
- Wildfire in Washington, August 1 to 16, 2024$19 million · 1 event
- Wildfire in Colorado, August 1 to 21, 2024$10 million · 1 event
- Wildfire in Utah, August 1 to 20, 2024$9.5 million · 1 event
- Wildfire in Idaho, August 1 to 8, 2024$6.0 million · 1 event
- Wildfire in Colorado, August 1 to 3, 2024$5.0 million · 1 event
- Wildfire in Washington, August 1 to 16, 2024$2.9 million · 1 event
- Wildfire in Washington, August 1 to 2, 2024$2.1 million · 1 event
- Wildfire in Idaho, August 1 to 4, 2024$1.5 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200016, 1200017, 1200024.